Alert archive / Mississippi / River Flood Warnings in 2017

River Flood Warning 44, NWS Jackson, MS

June 17, 2017Attala County, Holmes County, Mississippi

NWS Jackson, MS issued this river flood warning at Jun 17, 2017, 7:46 AM CDT for Attala County, Holmes County, Mississippi. It took effect at Jun 17, 2017, 9:15 PM CDT. It was in force for 68 hr.

The area

The outline as issued.

The facts

Issued
Jun 17, 2017, 7:46 AM CDT (12:46 UTC)
In effect from
Jun 17, 2017, 9:15 PM CDT
Expired
Jun 20, 2017, 5:30 PM CDT
In force
68 hr
Issued by
NWS Jackson, MS
Area
Storm-based polygon
Flood severity
Minor

Counties Attala County, MS, Holmes County, MS

The radar

The Jackson/Brandon,MS radar (KDGX), 88 km from the middle of the area, began a volume at 12:47 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point Big Black River at West (WSTM6). The gauge peaked at 12.99 ft at Jun 18, 2017, 12:00 AM CDT.

actionminormoderate510152006/1706/1806/1906/2006/21
Action stage
12 ft
Minor stage
15 ft
Moderate stage
20 ft
Major stage
25 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 07289350, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

The text

As transmitted.

132 
WGUS44 KJAN 171246
FLWJAN
BULLETIN - IMMEDIATE BROADCAST REQUESTED
FLOOD WARNING
NATIONAL WEATHER SERVICE JACKSON, MS
746 AM CDT Sat Jun 17 2017


...The National Weather Service in Jackson has issued a Flood Warning
for the following rivers in Mississippi... 

  Big Black River At West affecting Attala and Holmes Counties



PRECAUTIONARY/PREPAREDNESS ACTIONS...

Do not drive or walk through areas where water covers roadway! The 
water may be deeper than it appears. Remember...Turn around, don't 
drown!

Forecasts are based on rainfall that has occurred and that which is 
forecast to occur. Routine 24 hours of forecast rainfall is used for 
most sites. 

Additional information is available at:  
http://water.weather.gov/ahps2/index.php?wfo=jan

The next regularly scheduled update is expected tonight between 8 and
10 PM.

&&

MSC007-051-181846-
/O.NEW.KJAN.FL.W.0044.170618T0215Z-170620T2230Z/
/WSTM6.1.ER.170618T0215Z.170618T1800Z.170620T1030Z.NO/
746 AM CDT Sat Jun 17 2017

The National Weather Service in Jackson has issued a 

* Flood Warning for 
  The Big Black River At West
* from this evening to Tuesday afternoon.
* At  6:45 AM Saturday the stage was 12.2 feet.
* Minor flooding is forecast.
* Flood stage is 15.0 feet.
* Forecast...The river will rise above flood stage tonight and will 
  continue to rise to near 16.0 feet  early tomorrow afternoon.
* Impact...At 15.0 feet...Lowlands and agricultural land near the 
  river begin to flood.

&&
 
              Flood    Observed        Forecast 6 AM      Crest
Location      Stg   Stg Day  Time   Sun   Mon   Tue Crest Time  Date

Upper Big Black River 
West           15  12.2 Sat 07 AM  15.9  15.7  14.9  16.0 01 PM 06/18


&&


LAT...LON 3291 9006 3314 8990 3330 8981 3322 8963
      3313 8969 3285 8987             



$$
2 follow-up statements
821 
WGUS84 KJAN 180226
FLSJAN
FLOOD STATEMENT
NATIONAL WEATHER SERVICE JACKSON, MS
926 PM CDT Sat Jun 17 2017




...The Flood Warning continues for the following rivers in 
Mississippi...

  Big Black River At West affecting Attala and Holmes Counties 


PRECAUTIONARY/PREPAREDNESS ACTIONS...

Do not drive or walk through areas where water covers roadway! The 
water may be deeper than it appears. Remember...Turn around, don't 
drown!

Forecasts are based on rainfall that has occurred and that which is 
forecast to occur. Routine 24 hours of forecast rainfall is used for 
most sites. 

The next regularly scheduled update is expected between 8 and 10 AM.

&&

MSC007-051-190826-
/O.EXT.KJAN.FL.W.0044.000000T0000Z-170621T0130Z/
/WSTM6.1.ER.170618T1720Z.170619T0600Z.170620T1330Z.NO/
926 PM CDT Sat Jun 17 2017

...Flood Warning extended until Tuesday evening...

The Flood Warning continues for
  The Big Black River At West
* until Tuesday evening.
* At  8:45 PM Saturday the stage was 13.0 feet.
* Minor flooding is forecast.
* Flood stage is 15.0 feet.
* Forecast...The river will rise above flood stage early tomorrow 
  afternoon and will continue to rise to near 16.0 feet  early Monday
  morning. The river will fall below flood stage Tuesday morning.
* Impact...At 15.0 feet...Lowlands and agricultural land near the 
  river begin to flood.

&&
 
              Flood    Observed        Forecast 6 AM      Crest
Location      Stg   Stg Day  Time   Sun   Mon   Tue Crest Time  Date

Upper Big Black River 
West           15  13.0 Sat 09 PM  14.2  16.0  15.1  16.0 01 AM 06/19


&&


LAT...LON 3291 9006 3314 8990 3330 8981 3322 8963
      3313 8969 3285 8987             



$$
659 
WGUS84 KJAN 181331
FLSJAN
FLOOD STATEMENT
NATIONAL WEATHER SERVICE JACKSON, MS
831 AM CDT Sun Jun 18 2017


...The Flood Warning is cancelled for the following rivers 
in Mississippi...
 
  Big Black River At West affecting Attala and Holmes Counties




PRECAUTIONARY/PREPAREDNESS ACTIONS...

Do not drive or walk through areas where water covers roadway! The 
water may be deeper than it appears. Remember...Turn around, don't 
drown!

Forecasts are based on rainfall that has occurred and that which is 
forecast to occur. Routine 24 hours of forecast rainfall is used for 
most sites. Routine 48 hours of forecast rainfall is used on Tibbee 
Creek...Luxapallila Creek...Noxubee River...and the Tombigbee River.

Additional information is available at:  
http://water.weather.gov/ahps2/index.php?wfo=jan

The next regularly scheduled update is expected tonight between 8 and
10 PM.

&&

MSC007-051-181401-
/O.CAN.KJAN.FL.W.0044.000000T0000Z-170621T0130Z/
/WSTM6.N.ER.000000T0000Z.000000T0000Z.000000T0000Z.NO/
831 AM CDT Sun Jun 18 2017

The Flood Warning is cancelled for
  The Big Black River At West.
* At  7:45 AM Sunday the stage was 12.6 feet.
* Flood stage is 15.0 feet.
* Forecast...The river crested below flood stage at 13.0 feet. The 
  river will continue to fall.


&&
 
              Flood    Observed        Forecast 6 AM      Crest
Location      Stg   Stg Day  Time   Mon   Tue   Wed Crest Time  Date

Upper Big Black River 
West           15  12.6 Sun 08 AM  11.6  12.3  12.4  12.4 07 PM 06/20


&&


LAT...LON 3291 9006 3314 8990 3330 8981 3322 8963
      3313 8969 3285 8987             



$$

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before this river flood warning went out at Jun 17, 6:04 AM CDT, 1 hour 42 minutes earlier.

Area forecast discussion, Jun 17, 6:04 AM CDT, 1 hour 42 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Jackson MS
604 AM CDT Sat Jun 17 2017

.UPDATE...
Updated for 12Z aviation discussion

&&

.AVIATION...
12Z TAF discussion:
Scattered -SHRA wl cont across the se affecting HBG this morning.
Redevelopment of SHRA/TSRA is expected today generally along and
east of I-55. MVFR- IFR cigs/vsbys wl occasionally be observed
until 15Z this morning. After 15Z VFR conds are expected areawide
away from isolated/scattered TSRA activity. VFR conds are expected
this evening but IFR cigs are expected to develop by 10Z at most
TAF sites. /22/

&&

.DISCUSSION...
Today and tonight: local radars were still lit up early this morning
along a line from Indianola to Jackson to Laurel where frequent
lightning and heavy rainfall were noted. This activity was being
maintained by a small closed low seen on water vapor imagery
spinning over east central Mississippi. This feature is expected to
track slowly south to the Mississippi/Alabama Gulf coast by this
evening. This will result in the greatest pops today being carried
over the southeast half of the CWA. Locally heavy rainfall will
remain possible with the storms today and fall over soils that
received abundant rainfall with yesterday's mcs. However, rainfall
rates/amounts are not expected to be great enough to warrant a Flash
Flood Watch this forecast package but wl need to be monitored
especially over our southeast most zones. Lowest pops and warmest
afternoon highs will be carried over our western zones where the
eastern periphery of the 592dam ridge will continue to inhibit
convection there. Normal highs run near 90F. Highs today will range
from the lower 90s west to the upper 80s southeast. Convection in
the southeast is expected to last into the evening but should end
well before midnight. Morning lows will continue above normal in the
lower 70s at most locations. /22/

Sunday into Monday: Unfortunately, it appears the potentially
drying mid level ridge to our west will wield less influence than
previously anticipated, and we've had to increase rain chances for
Sunday as an upper disturbance is expected to be present over the
region. Rain chances will increase further late Sunday night into
Monday as an upper trough swings from the Northern Plains into
the Midwest dragging a cold front into the area from the north.
While there will be the typical risk we see this time of year for
a strong storm or two during this time frame, lapse rates (and to
some extent, deep layer shear) appear less impressive than they
have been in recent days, even with the added low level forcing
from the front. Thus we'll continue to hold off on highlighting
severe potential in the HWO during this time frame for the time
being.

Tuesday and Wednesday: The front will stall just south of the
area early next week then gradually begin to fall apart. Though
there won't be a substantial change in temperatures behind the
front, a somewhat drier airmass (more pronounced drop off in deep
layer moisture than surface moisture) will move into the area.
This will help limit rain chances to mainly the southern fringes
of the area for the middle of the week.

Thursday and Friday: As the front loses character, surface flow
will turn back around to the south and dewpoints will creep back
up into the 70s, bringing a return to diurnal convection over a
larger portion of the area. There is a bit less certainty in this
time frame, as some model solutions suggest an influx of tropical
moisture providing better rain chances and others suggesting a
more gradual uptick in moisture and more modest rain chances. For
now, we'll maintain middle of the road isolated to scattered POPs
in the forecast. /DL/

&&

.PRELIMINARY POINT TEMPS/POPS...
Jackson       89  73  90  74 /  52   9  32  17
Meridian      88  70  89  73 /  58  21  33  17
Vicksburg     91  74  91  74 /  26   4  26  17
Hattiesburg   88  72  91  72 /  59  21  39  17
Natchez       90  74  89  74 /  22   5  30  13
Greenville    91  75  90  73 /  25  11  27  51
Greenwood     90  74  89  73 /  29  11  30  50

&&

.JAN WATCHES/WARNINGS/ADVISORIES...
MS...None.
LA...None.
AR...None.

&&

DL/22
Hazardous weather outlook, Jun 17, 4:30 AM CDT, 3 hours 16 minutes before
Hazardous Weather Outlook
National Weather Service Jackson MS
430 AM CDT Sat Jun 17 2017

ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074-
180930-
Ashley-Chicot-Morehouse-West Carroll-East Carroll-Richland-
Madison LA-Franklin LA-Catahoula-Tensas-Concordia-Bolivar-
Sunflower-Leflore-Grenada-Carroll-Montgomery-Webster-Clay-Lowndes-
Choctaw-Oktibbeha-Washington-Humphreys-Holmes-Attala-Winston-
Noxubee-Issaquena-Sharkey-Yazoo-Madison MS-Leake-Neshoba-Kemper-
Warren-Hinds-Rankin-Scott-Newton-Lauderdale-Claiborne-Copiah-
Simpson-Smith-Jasper-Clarke-Jefferson-Adams-Franklin MS-Lincoln-
Lawrence-Jefferson Davis-Covington-Jones-Marion-Lamar-Forrest-
430 AM CDT Sat Jun 17 2017

This hazardous weather outlook is for portions of southeast
Arkansas, northeast Louisiana, central Mississippi, north central
Mississippi, and south central Mississippi.

.DAY ONE...Today and Tonight

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

The probability for widespread hazardous weather is low.

.SPOTTER CALL TO ACTION STATEMENT...
The activation of storm spotters, HAM radio operators, and
emergency management personnel in support of severe weather
operations is not expected through next Friday.

21

&&

...HAZARD LEGEND...

No short term hazards expected.

...USEFUL WEATHER WEB PAGES (URLS)...

NWS JAN Home page...
   www.weather.gov/jan
Stay Aware, Stay Safe NWS JAN Briefing Page...
   www.weather.gov/jan/safe
Latest Weather Briefing...
   www.weather.gov/jan/weather_briefing

Tropical page...
   www.weather.gov/jan/tropical
National Hurricane Center Home Page...
   www.nhc.noaa.gov/
Find NWS JAN on Facebook...
   www.facebook.com/NWSJacksonMS
Follow NWS JAN on Twitter...
   @NWSJacksonMS
Follow NWS JAN on Youtube...
   www.youtube.com/user/NWSJacksonMiss

In the hours before

Special weather statement, Jun 17, 3:24 AM CDT, 4 hours 22 minutes before
Special Weather Statement
National Weather Service Jackson MS
324 AM CDT SAT JUN 17 2017

MSZ019-034-035-170930-
Washington MS-Humphreys MS-Sunflower MS-
324 AM CDT SAT JUN 17 2017

...A STRONG THUNDERSTORM WILL AFFECT SOUTHERN SUNFLOWER...
NORTHEASTERN WASHINGTON AND NORTH CENTRAL HUMPHREYS COUNTIES UNTIL
430 AM CDT...

At 323 AM CDT, Meteorologists were tracking a strong thunderstorm
near Indianola, moving south at 15 mph.

Dime size hail and winds in excess of 40 mph will be possible with
this storm.

This strong thunderstorm will be near...
  Indianola around 330 AM CDT.
  Holly Ridge around 340 AM CDT.
  Inverness around 355 AM CDT.
  Tribbett around 400 AM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

High winds can bring down trees and large limbs resulting in serious
injury or property damage. Exercise extreme caution when outdoors
during such strong winds...and be especially aware of older trees.

&&

LAT...LON 3327 9045 3328 9085 3355 9075 3355 9056
TIME...MOT...LOC 0823Z 006DEG 14KT 3349 9067

22

The office that day

Everything else NWS Jackson, MS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 16, 7:12 PM CDTSevere Thunderstorm WarningJANHolmes, Humphreys, Issaquena, Sharkey, Yazoo63 min
Jun 16, 7:35 PM CDTSevere Thunderstorm WarningJANHinds, Madison, Rankin, Warren, Yazoo55 min
Jun 16, 7:48 PM CDTSevere Thunderstorm WarningJANHinds, Rankin57 min
Jun 16, 7:53 PM CDTSevere Thunderstorm WarningJANClaiborne, Issaquena, Warren67 min
Jun 16, 8:14 PM CDTSevere Thunderstorm WarningJANCovington, Jasper, Jones, Simpson, Smith61 min
Jun 16, 8:24 PM CDTSevere Thunderstorm WarningJANCopiah, Simpson66 min
Jun 16, 8:51 PM CDTSevere Thunderstorm WarningJANCovington, Simpson, Smith54 min
Jun 16, 8:53 PM CDTSevere Thunderstorm WarningJANJefferson Davis, Lawrence, Lincoln52 min
Jun 16, 9:00 PM CDTSevere Thunderstorm WarningJANClaiborne, Jefferson49 min
Jun 16, 9:10 PM CDTSevere Thunderstorm WarningJANJasper, Jones65 min
Jun 16, 9:12 PM CDTFlash Flood WarningJANJones3 hr
Jun 16, 9:13 PM CDTSevere Thunderstorm WarningJANForrest, Lamar, Marion77 min
Jun 16, 9:47 PM CDTSpecial Weather StatementJANFranklin28 min
Jun 16, 9:59 PM CDTFlash Flood WarningJANForrest, Lamar3 hr
Jun 17, 12:19 AM CDTSpecial Weather StatementJANHolmes, Humphreys56 min
Jun 17, 12:23 AM CDTSpecial Weather StatementJANMadison, Rankin, Yazoo67 min
Jun 17, 1:29 AM CDTSpecial Weather StatementJANJones46 min
Jun 17, 1:43 AM CDTSpecial Weather StatementJANHumphreys62 min
Jun 17, 3:24 AM CDTSpecial Weather StatementJANSunflower66 min
Jun 17, 4:57 AM CDTSevere Thunderstorm WarningJANHinds, Rankin27 min

Nearby

River Flood Warnings in Mississippi, 2017Every river flood warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.